FDA Issues New Warnings for Painkillers

Products Containing Acetaminophen, NSAIDs Must Warn of Liver Damage, Stomach Bleeding

From the WebMD Archives

April 28, 2009 -- The FDA has implemented new rules requiring stronger and more extensive label warnings about the risk of liver damage and stomach bleeding for people taking common over-the-counter pain relievers.

The FDA's Matthew Ray Holman, PhD, says the new warnings are necessary "to raise consumer awareness about the potential for liver damage when using acetaminophen (such as Tylenol) and the potential for stomach bleeding when using [a nonsteroidal anti-inflammatory drug]," commonly called an NSAID. NSAIDs include aspirin, ibuprofen, naproxen, and ketoprofen.

Holman says within a year over-the counter-medications containing acetaminophen or NSAIDs must carry bolder warnings about risks such as stomach bleeding and liver damage.

"The regulations affect much of the U.S. population because over-the-counter pain relievers and fever reducers are some of the most commonly used drugs," he said during a teleconference.

For products containing acetaminophen, labels must bear the medication's name "prominently" and in highlighted text on the front, says Holman, deputy director of the FDA's Division of Nonprescription Regulation Development.

Plus, acetaminophen products must explain in the warnings section that "severe liver damage may occur if you take more than the maximum number of daily dosage units in 24 hours, if you take with other drugs containing acetaminophen, and if you take three or more alcoholic drinks every day while using this product."

Because so many over-the-counter and prescription medications contain acetaminophen, the FDA says it is also requiring this warning: "Do not use with any other drug containing acetaminophen, prescription or nonprescription. If you are not sure whether a drug contains acetaminophen, ask a doctor or pharmacist."

Continued

Acetaminophen Risks

Holman says consumers with liver disease are at increased risk of damage when using acetaminophen, and therefore, containers should also instruct people to ask a doctor before using the product.

"The new regulations also require a new warning for consumers taking the blood thinning drug warfarin to ask a doctor or pharmacist before using acetaminophen," he says. "Warfarin is a prescription drug, and the prescription labeling includes a warning that acetaminophen can interfere with the blood thinning action of warfarin."

He says the FDA is aware of cases in which patients had excessive bleeding when using warfarin and acetaminophen and that people taking both should consult a doctor.

Products introduced within one year from July 28, 2009, must include the statement, "see new warnings information," on front labels.

NSAID Risks

As for NSAIDs, the new regulations require front labels to instruct users to see new warnings that products contain the ingredient.

"Every over-the-counter product containing an NSAID will have to include a bolded stomach bleeding warning at the beginning of the warnings section in the drug facts panel," Holman says.

This warning must read: "This product contains a nonsteroidal anti-inflammatory drug (NSAID), which may cause severe stomach bleeding. The chance is higher if you are age 60 or older, have had stomach ulcers or bleeding problems, take a blood thinning or steroid drug, take other drugs containing prescription or nonprescription NSAIDs, have three or more alcoholic drinks every day using this product, take more or for a longer time than directed."

Warnings for Patients

The new regulations also require a separate warning instructing consumers to ask their doctors if the stomach bleeding warning applies to them, he says.

The rules also warn patients to stop use of medications if they experience signs of stomach bleeding, which including vomiting blood, feeling faint, having bloody or black stools, or stomach pains that do not get better.

The rules are intended "to reduce the incidence and seriousness of liver damage caused by acetaminophen and stomach bleeding caused by NSAIDs."

Shanthi Sitaraman, MD, a professor of digestive diseases at Emory University School of Medicine in Atlanta, tells WebMD the FDA's action is long overdue.

"Of two major causes of GI bleeding, NSAIDs is No. 1," she says. And NSAIDs can worsen stomach bleeding from other causes, she says.

Continued

Industry Making Changes

Barbara Kochanowski, PhD, and vice president of regulatory affairs for the Consumer Healthcare Products Association (CHPA)in Washington, says its member companies already are "committed to ensuring their medicines' labeling is the most comprehensive and possible.

"CHPA member companies voluntarily have begun implementing many of the label changes included in the final rule ... well ahead of the April 28, 2010, implementation deadline," she says in a news release.

"Our top priority is the safe and effective use of our products, and we will continue to work with the U.S. Food and Drug Administration to ensure that consumers have the information they need on drug facts labels and elsewhere to get the most benefit from OTC medicines."

Charles Ganley, MD, director of the FDA's office of new drugs, says changes in package warnings generally takes at least six months.

WebMD Health News Reviewed by Louise Chang, MD on April 28, 2009

Sources

SOURCES:

News teleconference, FDA.

News release, Consumer Healthcare Products Association.

Shanthi Sitaraman, MD, professor of digestive diseases, Emory University School of Medicine, Atlanta.

© 2009 WebMD, LLC. All rights reserved.

Pagination